Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 23, NWS Goodland, KS

August 31, 2006Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 31, 2006, 9:54 PM MDT for Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2006, 9:54 PM MDT (03:54 UTC)
Expired
Sep 1, 2006, 12:45 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 010354
FFWGLD
COC125-010645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
954 PM MDT THU AUG 31 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 1245 AM MDT

* AT 950 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL OF 2 TO 3 INCHES FROM AN AREA OF THUNDERSTORMS OVER 
  THE WARNED AREA. THE STORMS PRODUCING THE FLASH FLOODING WERE      
  MOVING TO THE EAST NORTHEAST AROUND 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAUNETA...
  CLARKVILLE AND ALVIN

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 234 AND 269.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3994 10264 3994 10206 4043 10206 4043 10278
      4011 10276

$$

CLK
2 follow-up statements
000 
WGUS73 KGLD 010454
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MDT THU AUG 31 2006

COC125-010645-
YUMA CO-
1050 PM MDT THU AUG 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR
NORTHERN YUMA COUNTY...

AT 1050 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAIN. DOPPLER 
RADAR INDICATED A STORM TOTAL OF 2 TO 4 INCHES THAT HAS FALLEN OVER 
THE WARNED AREA. THESE STORMS WERE LOCATED EAST OF A CLARKVILLE TO 
ECKLEY LINE AND WERE MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ALVIN...WRAY...AND LAIRD.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 234 AND 269.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3994 10264 3994 10206 4043 10206 4043 10278
      4011 10276

$$

CLK
000 
WGUS73 KGLD 010634
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1229 AM MDT FRI SEP 1 2006

COC125-010639-
YUMA CO-
1229 AM MDT FRI SEP 1 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN YUMA
COUNTY...

HEAVY RAINS HAVE MOVED EAST OF THE WARNED AREA...THEREFORE THE 
THREAT FOR FLASH FLOODING HAS ENDED. 

LAT...LON 3994 10264 3994 10206 4043 10206 4043 10278
      4011 10276

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:30 PM MDT, 7 hours 24 minutes earlier.

Area forecast discussion, Aug 31, 2:30 PM MDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT THU AUG 31 2006

.DISCUSSION...

FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES TONIGHT THROUGH
FRIDAY NIGHT ALONG WITH TEMPERATURES. LATEST 19Z SURFACE MAP
ANALYSIS SHOWED A COLD FRONT ACROSS SOUTHWEST NEBRASKA INTO
NORTHEAST COLORADO MOVING SOUTHEAST. A TROUGH AHEAD OF THE FRONT
EXTENDED NORTH TO SOUTH ACROSS EASTERN COLORADO. LATEST IR AND
WATER VAPOR SATELLITE IMAGERY SHOWED UPPER LOW MOVING SOUTHEAST
THROUGH MONTANA WITH RIDGING EVIDENT OVER ARIZONA AND NEW MEXICO.
A VORT MAX ALSO SEEN ON WATER VAPOR MOVING THROUGH CENTRAL
COLORADO.

SHORT TERM MODELS WERE IN GOOD AGREEMENT TODAY WITH DEVELOPING
SCENARIO OF MOVING COLD FRONT THROUGH FORECAST AREA TONIGHT AND
INTO FRIDAY WHILE UPPER LEVEL TROUGH MOVES INTO AREA ON FRIDAY.
OVERALL WEATHER PATTERN HAS SLOWED A BIT DUE TO DOWNSTREAM
SYSTEMS. HAVE GONE WITH A BLEND OF THE NAM AND GFS MODELS THROUGH
THE SHORT TERM PERIODS.

FOR TONIGHT LATEST RADAR OBSERVATIONS SHOW CONVECTION BEGINNING TO
FORM OVER THE MOUNTAINS AND HIGHER TERRAIN TO OUR WEST AND
NORTHWEST MOVING EAST. AS THE UPPER LEVEL VORT MAX MOVES THROUGH
THE REGION TONIGHT ALONG WITH PROXIMITY OF COLD FRONT
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AND SHOULD DEVELOP INTO
AN MCS AND MOVE SOUTHEASTWARD. WILL GO WITH LIKELY POPS FOR
TONIGHT ALL ZONES WITH MENTION OF SOME SEVERE FOR THIS EVENING.
WILL GO CLOSE TO GUIDANCE FOR OVERNIGHT LOW TEMPERATURES IN THE
UPPER 50S TO LOWER 60S.

FOR FRIDAY AND FRIDAY NIGHT UPPER TROUGH MOVES EASTWARD ACROSS THE
REGION AS COLD FRONT MOVES TO OUR SOUTH. MODELS AGREE WITH GOOD
COOL UPSLOPE FLOW IN PLACE AND AMPLE LIFT TO CONTINUE CHANCES FOR
CONVECTION AT LEAST THROUGH FRIDAY NIGHT. DID NOT MAKE MUCH CHANGE
TO GOING TEMPERATURES WITH HIGHS IN THE 70S AND LOWS IN THE 50S.

FOR SATURDAY HAVE KEPT MENTION FOR SLIGHT CHANCE FOR SHOWERS FAR
EASTERN ZONES WHILE REST OF FORECAST AREA SHOULD SEE LOTS OF
CLOUDS BEFORE SOME CLEARING TAKES PLACE WEST TO EAST DURING THE
AFTERNOON. WILL STILL MAINTAIN COOL HIGH TEMPERATURES IN THE 70S.

FOR SUNDAY AND BEYOND HIGH PRESSURE BOTH SURFACE AND ALOFT BEGIN
TO BUILD INTO THE REGION AND START A PERIOD OF DRY BUT CONTINUED
COOL WEATHER. FAST NORTHWEST FLOW ALOFT TAKES HOLD BY MONDAY AND
CONTINUES THROUGH THE MIDDLE OF NEXT WEEK. MADE VERY LITTLE
CHANGES TO TEMPERATURES FOR THE EXTENDED FORECAST PERIOD WITH
HIGHS MAINLY IN THE UPPER 70S AND LOWER 80S AND LOWS IN THE 50S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LAMMERS
Hazardous weather outlook, Aug 31, 10:48 AM MDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT THU AUG 31 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1148 AM CDT THU AUG 31 2006 /1048 AM MDT THU AUG 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA
THIS AFTERNOON AND THROUGHOUT THE EVENING HOURS.

STRONG THUNDERSTORMS WILL BEGIN TO FORM AFTER 2 PM MDT (3 PM CDT)
ACROSS PORTIONS OF EASTERN COLORADO AND NORTHWEST KANSAS.
THUNDERSTORMS WILL INCREASE IN COVERAGE IN THE EVENING AND WILL
SPREAD ACROSS MUCH OF THE AREA. THE PRIMARY THREAT WITH ANY STORM
THAT FORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THERE IS A
SMALL THREAT FOR A TORNADO...PRIMARILY EARLY IN THE EVENING...BUT
AS STORMS MERGE TOGETHER THIS THREAT WILL DIMINISH.

SLOW STORM MOVEMENTS WILL ALSO CREATE AREAS OF HEAVY RAIN WITH THE
POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT AS AN UPPER
TROUGH MOVES EAST OF THE ROCKIES AND ACROSS THE HIGH PLAINS. THE
MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Local storm report, Aug 31, 6:58 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             11 SSE WALLACE          38.77N 101.51W
08/31/2006  E0.88 INCH       WALLACE            KS   PUBLIC

&&

MWM
Local storm report, Aug 31, 8:21 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             14 NW LEOTI             38.63N 101.54W
08/31/2006  E2.00 INCH       WICHITA            KS   PUBLIC

            HAIL FALLING FOR AN ESTIMATED 45 MINUTES

&&

MWM
Local storm report, Aug 31, 8:39 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     7 SE IDALIA             39.63N 102.21W
08/31/2006                   YUMA               CO   TRAINED SPOTTER

            PIECES OF ROOF MATERIAL BLOWN OFF

&&

MWM
Local storm report, Aug 31, 9:37 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
937 PM MDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      14 N ARAPAHOE           39.05N 102.17W
08/31/2006                   KIT CARSON         CO   PUBLIC

            WATER CROSSING ROADS C AND 52 WITH A DEPTH OF 1.5 FEET.

&&

CLK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:54 PM MDTSevere Thunderstorm WarningGLDKit Carson44 min
Aug 31, 7:36 PM MDTSevere Thunderstorm WarningGLDKit Carson24 min
Aug 31, 8:13 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma32 min
Sep 1, 3:12 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min
Sep 1, 4:05 PM MDTSevere Thunderstorm WarningGLDKit Carson55 min

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.